Hail, Graham
- When
- September 17, 3:05 PM CST
- Where
- Graham County, 9.54 mi S of Hill City
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 39.232, -99.854
Pea to nickel sized hail observed as storm moved over the location.
Throughout the day, a cold front moved south across Northwest Kansas. During the morning hours, a line of showers and thunderstorms developed along the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Throughout the day, a cold front moved south across Northwest Kansas. During the morning hours, a line of showers and thunderstorms developed along the front. As the storms moved southeast, a few storms became isolated towards the tail end of the front. One of the isolated storms strengthened over Graham County, producing pea to nickel sized hail south of Hill City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 17, 2:23 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 223 PM MDT Fri Sep 17 2021 .SHORT TERM...(This evening through Saturday night) Issued at 141 PM MDT Fri Sep 17 2021 While upper ridging prevailed aloft, a slow moving cold front dictated today's weather. This front brought cloudy skies to the region this morning, along with some drizzle and breezy north winds. As the boundary gradually shifted to the southeast, showers and weak thunderstorms continued to develop behind it into the afternoon hours. At 1 PM MT, the front was just to the southeast of the region. Skies were cloudy, but slightly clearing in eastern Colorado, with northerly winds gusting around 20 to 25 mph. Temperatures ranged in the mid 50s to mid 60s. Cloud cover should decrease slightly this evening as winds taper off. However, guidance suggests that stratus will rebuild overnight into Saturday morning, particularly along and east of the Colorado border. Confidence in fog forming is low at this time, but this will need to be monitored as well. Otherwise, a slight chance of showers and storms persists into the evening hours for southeastern portions of the region before finally drying out after midnight. Temperatures fall into the upper 40s to upper 50s. On Saturday, the upper ridge strengthens over the central and southern Plains, resulting in a warm up (highs in the mid/upper 80s). Dry weather prevails, with sunny skies by the afternoon once morning stratus burns off. Flow aloft becomes southwesterly Saturday night as an upper trough pushes further into the western CONUS. Light cloud cover may develop out ahead, but precipitation is not expected. Temperatures fall into the mid 50s to mid 60s. .LONG TERM...(Sunday through Friday) Issued at 222 PM MDT Fri Sep 17 2021 The extended forecast begins with southwest flow aloft over the Tri- State area and an upper ridge over the PAC NW. Areas may have some elevated fire weather conditions due to relative humidity or winds. The lowest relative humidities will be along and west of Highway 27 in the upper teens to low 20s. The strongest winds, however will be further east. Regardless, wheat stubble, curing corn and other dry vegetation will aide in any fires sparking to be sustained. Afternoon high temperatures will range from the upper 80s to mid- 90s. Lows will be in the 50s and 60s. Sunday night, the trough will move across the InterMountain West, reaching the Central High Plains by Monday morning. A cold front is expected to slide through the area from the northwest, through the day, bringing a chance for some showers to the region. Cooler air will also push in, with a 10 to 20 degree drop in temperatures expected from the previous day. Highs will range from the upper 60s to low 80s with the cooler areas being where the front comes through first. Lows will be primarily in the 40s. Precipitation chances taper off by daybreak. For the time being, this appears to be the last chance for precipitation in the extended forecast. Expect a gradual warming trend Wednesday and Thursday as the trough pushes out of the area and a weak ridge moves in. Temperatures return to the mid to upper 80s for highs and mid-40s to mid-50s for lows by Thursday. Friday, another cold front is expected to come through the region, ushering in cooler temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1119 AM MDT Fri Sep 17 2021 For KGLD and KMCK terminals, a cold front has brought low ceilings to the region that should thin/break up somewhat this afternoon. Meanwhile, northerly winds will begin to taper off and shift to the northeast. Light winds become southerly overnight, with a potential for sub-vfr ceilings to return to the region after 06z. Have begun to suggest this in the TAF. At this time, fog does not seem likely, but this will need to be monitored as well. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JBH LONG TERM...AW AVIATION...JBH
Hazardous Weather Outlook National Weather Service Goodland KS 200 PM MDT Fri Sep 17 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182000- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 200 PM MDT Fri Sep 17 2021 /300 PM CDT Fri Sep 17 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Elevated fire weather conditions are expected across eastern Colorado Sunday afternoon. Elevated fire weather conditions are possible Wednesday afternoon, along and west of Highway 27. Elevated fire weather conditions are possible Thursday afternoon, along and west of Highway 25. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Goodland KS
347 PM CDT Fri Sep 17 2021
KSZ016-172115-
Graham KS-
347 PM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of central Graham
County through 415 PM CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Hill City, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Graham
County, including the following locations... Penokee and Studley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9974 3913 9978 3925 10016 3943 10016
3946 9968
TIME...MOT...LOC 2046Z 284DEG 16KT 3927 9987
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
AWThe Goodland radar (KGLD), 160 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
2 hail. Local standard time, as filed.
Pea to nickel sized hail observed as storm moved over the location.
Up to penny sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984761, 984762.